Hydromorphone use?

Hi everyone, I have been on prescription pain medication for 5 years for chronic pain after a major accident that broke my neck and back. I first started on vicodin for a few months but I was in constant pain so doc changed it to oxytocin 7mg and it worked better but for only about 2hrs and after a few months I couldn't take the pain anymore so then he switched me to hydromorphone 8mg which for the first year worked much better than what I was on but after like 2-3 hrs I start feeling like crap, irritated and the pain is my neck and back is unbearable  Im prescribed 1tab every 4-6 hrs and I have a alarm every 4 hrs to take it on schedule. My question is, is there something that last longer and will be more effective without making me feel like **** when it starts wearing off? Also is there something that isn't opiates i can take for the pain and also take something so I dont get withdraws from switching off of opiates if so? 

1 Answer

Relevance
  • Anonymous
    1 month ago

    Unfortunately that's the problem with taking opioids for chronic pain, they simply don't work well and you need to take them simply to stop withdrawal symptoms. You are on a very high dose of pain relief and if that's not helping you you need to look at coming off it slowly and looking at other options. I used to be on a cocktail of morphine, slow release morphine, dihydrocodeine and transdermal buprenorphine and it didn't do much for my pain but it did wreck my immune system and left me recurrent heart and respiratory infections and other delights such as shingles. I now only take the odd dihydrocodeine tablet and it works almost as well as taking the cocktail I was on before. 

    You probably haven't heard of opioid induced hyperalgesia but basicly it's a paradoxical reaction to opioids where you become more sensitive to painful stimuli. Essentially the opioids you take to treat the pain is making your pain feel even worse so you take higher doses of stronger opioids and you don't feel any better and potentially feel worse. Unfortunately the hyperalgesia continues for up to 6 months after tapering off the opioids so you do feel terrible during that time but it helps to know that it will end.

    I have spinal injuries, osteoarthritis in many joints as well as trigeminal neuralgia and fibromyalgia so I'm in severe pain. I take the muscle relaxant tizanidine for the spasticity in my muscles and that really helps my pain. I used to take amitriptyline which is frequently prescribed for chronic pain and insomnia but I had to stop it as it affected my heart. Anti-seizure medications are also used for chronic pain, particularly gabapentin and pregabalin although they didn't work for me. I do use electric heat pads and a TENS machine to help with the pain in my spine and I now use my powerchair more than before as over exercising makes the pain and spasms unbearable.

    If you're not under a chronic pain clinic you really should be. I went on a 10 week pain management course to learn how to manage my pain with life style changes and I also went for 2 weeks inpatient rehab in a rheumatology hospital where I was assessed and treated by a whole team of specialists and received 1-2-1 treatment such as hydrotherapy. This was on the NHS though so I don't know if this is available where you live. Today is a bad pain day for me and I'm not even able to get in the shower but I've made it through to nearly 5pm with only 30mg dihydrocodeine. It's not fun and I accept that I am going to be in pain for the rest of my life but nothing will make me become dependent on opioids again; I've already lost over a decade of my life to them. 

    Good luck

Still have questions? Get answers by asking now.